Michigan, 2006Hail and Damaging Winds in Michigan, July 17, 2006
July 17, 2006 · NWS DTX · 42 events in 17 counties and zones
The July 17th severe weather event would eventually go down as the largest and most destructive of the 2006 severe weather season. Intense thunderstorms fired along and ahead of a cold front working down from the northern Great Lakes and eventually developed into a large MCS by mid evening.
Every event with a place to put it; 4 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 1
- Injuries
- 1
- Property damage
- $579,000
- Crop damage
- None recorded
- Events
- 42
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The July 17th severe weather event would eventually go down as the largest and most destructive of the 2006 severe weather season. Intense thunderstorms fired along and ahead of a cold front working down from the northern Great Lakes and eventually developed into a large MCS by mid evening. The Tri Cities and thumb regions were especially hard hit during this event. Several microbursts actually produced 100 MPH wind gusts across northeast Huron county, causing quite a bit of damage. The outflow created from the storms across the north actually held together long enough to spread south. There were several reports of trees blown down in areas south of M-59, although the damage was minimal when compared to the destruction across the northern parts of the area. Very few reports of hail were received, however, golf ball size hail was reported in Saginaw County. This event caused one death and one injury in Wayne County. A couple was struck by lightning after seeking refuge under a tree.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Detroit, MI wrote its last area forecast discussion before the first event at Jul 17, 2:25 PM EST, 3 hours 5 minutes earlier.
Area forecast discussion, Jul 17, 2:25 PM EST, 3 hours 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
325 PM EDT MON JUL 17 2006
.SHORT TERM...TONIGHT AND TUESDAY
MAIN CONCERN FOR TONIGHT ARE THUNDERSTORMS AND THE POTENTIAL FOR
SEVERE WEATHER. WE REMAIN RATHER STABLE AS MIXED LAYER CINH REMAINS
NEAR 200 J/KG BUT THAT IS NOT THE CASE UPSTREAM. ACROSS SOUTHERN
WISCONSIN MLCAPES ARE IN EXCESS OF 5500 J/KG WITH EFFECTIVE SHEAR
INCREASING TOWARD 40KTS. SPC HAS ISSUED SVR WATCH 606 WITH NEAR
EXPLOSIVE DEVELOPMENT SOUTH OF GRB WITH STORM TOPS NEAR 65K FEET
JUST HOW MUCH OF THIS ACTIVITY WILL HOLD IN PLACE WHEN IT APPROACHES
SOUTHEAST LOWER REMAINS TO BE SEEN. SURFACE CONVERGENCE ALONG THE
FRONT REMAINS SUFFICIENT AND WE WILL CARRY LIKELY POPS FOR THE TRI
CITIES/THUMB DOWN TO M59 CORRIDOR THROUGH THE EVENING HOURS.
FRONTAL PLACEMENT SHOULD NEAR M59/8-MILE ROAD AROUND MIDNIGHT YET
ATMOSPHERE SHOULD STABILIZE SOMEWHAT WITH THE LOSS OF SURFACE
HEATING AND RELAXING 850MB FLOW AS IT BACKS FURTHER WEST.
THEN WE WILL NEED TO MONITOR FOR TRAINING ECHOES ACROSS THE I69
CORRIDOR WITH PWATS CLIMBING NEAR 2 AS MID LEVEL FLOW BECOMES A BIT
MORE PARALLEL TO THE SURFACE THIS EVENING. FFG VALUES ARE QUITE
HIGH ACROSS THIS REGION WITH 3-4 NEEDED IN 1-3 HOURS AND NEARLY
4.5 IN 6 HOURS.
FRONT WILL BE SLOW TO MOVE SOUTH TUESDAY MORNING...WITH
AFOREMENTIONED PARALLEL FLOW REGIME...LINGERING CHANCE FOR
ADDITIONAL CONVECTION ACROSS THE SOUTHERN COUNTIES BUT THAT SHOULD
BE A NARROW WINDOW. HIGH PRESSURE AND A REFRESHING NORTH-NORTHEAST
FLOW WILL DEVELOP TO NOT ONLY DROP BACK DEWPOINTS BUT WITH LOWER
850MB TEMPS...MORE MANAGEABLE MAX TEMPS WITH MIDDLE 80S INLAND.
TEMPS WILL BE COOLER NEAR LAKE HURON WITH NORTHEAST FLOW AND THIS
SHOULD KEEP THOSE VALUES INTO THE MID-UPPER 70S UNDER A MOSUNNY SKY.
&&
.LONG TERM...TUESDAY NIGHT THROUGH MONDAY
AFTER THE BRIEF HEAT WAVE...THE UPPER LEVEL FLOW IS FORECAST TO MAKE
A TRANSITION BACK TO THE PREFERRED PATTERN OF THE SUMMER AS UPPER
TROUGHING RE-DEVELOPS OVER THE GREAT LAKES/NORTHEAST CONUS. ONE BY
ONE...MODELS HAVE COME IN LINE ON THIS IDEA DURING THE PAST FEW DAYS
AND CONFIDENCE IS RATHER HIGH THAT THIS WILL OCCUR GIVEN THIS SOLID
TREND.
OVERALL...THIS WILL MEAN COOLER TEMPERATURES ACROSS THE LAKES. THIS
WILL BE ESPECIALLY TRUE BY LATE THIS WEEK INTO THE WEEKEND AS HIGH
PRESSURE SHIFTS SOUTHEAST FROM CENTRAL CANADA ON THROUGH THE GREAT
LAKES.
TO START THE FORECAST...WEDNESDAY AND THURSDAY WILL BE RATHER WARM
STILL...ESPECIALLY FROM INTERSTATE 69 SOUTH AS THE COLD FRONT THAT
MOVES SOUTH OF THE AREA ON TUESDAY SHIFTS BACK NORTH AS A WARM FRONT
IN RESPONSE TO THE NEXT SHORTWAVE...WHICH IS CURRENTLY OVER BRITISH
COLUMBIA. THIS FEATURE HAS MAINTAINED A PRETTY NICE REPRESENTATION
ON SATELLITE. ADDITIONAL ENERGY WILL ALSO BE DROPPING SOUTHEAST
THROUGH CENTRAL CANADA AROUND THE WEST SIDE OF THE DEVELOPING UPPER
LOW OVER EASTERN CANADA. GIVEN THIS...EXPECT THIS SYSTEM TO BE A
RATHER VIGOROUS ONE...SO EXPECT A GOOD CHANCE OF THUNDERSTORMS AS IT
CROSSES THE CENTRAL LAKES IN THE THURSDAY TIMEFRAME.
IN BEHIND THIS FEATURE...TEMPERATURES COOL AND HUMIDITY LEVELS DROP
OFF AS THE AFOREMENTIONED CANADIAN HIGH PRESSURE BUILDS INTO THE
REGION...WITH HIGHS IN THE UPPER 70S/LOWER 80S BY FRIDAY/SATURDAY.
MEANWHILE...LOW TEMPERATURES WILL BE IN THE UPPER 50S/LOWER 60S.
SEE NOTHING IN THE MODELS COMPELLING ENOUGH TO REMOVE THE CHANCE FOR
SHOWERS/THUNDERSTORMS LATE THIS WEEKEND. MODELS ACTUALLY SHOW DECENT
AGREEMENT ON BRINGING ANOTHER SHORTWAVE INTO THE AREA IN NORTHWEST
FLOW PATTERN. WILL NOT CHANGE A THING AT THIS POINT.
&&
.AVIATION...ISSUED 120 PM
TIMING OF CONVECTION IS THE REAL CONCERN FOR THIS 18Z TAF ISSUANCE.
LATEST NUMERICAL SUITE AND EXTRAPOLATION FROM FRONTAL MOVEMENT
UPSTREAM PLACES NARROW BUT POTENTIALLY INTENSE CONVECTION TOWARD THE
TRI CITIES BETWEEN 22Z-00Z THEN ONTO DTW BY 03Z. WE WILL PLACE
TEMPO GROUPS AT THIS TIME UNTIL WE SEE WHERE CONVECTION EVENTUALLY
DEVELOPS. THEREAFTER...FRONTAL SYSTEM SLIDES SOUTH OF THE MICHIGAN
STATE LINE BY SUNRISE TAKING ANY CONVECTION SOUTH. OUTSIDE OF
CONVECTION...VFR CONDITIONS WITH MARGINAL MVFR CEILINGS AS WINDS
VEER TO NORTH-NORTHEAST TUESDAY MORNING.
&&
.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.
&&
SHORT TERM...BGM
LONG TERM....DG
AVIATION.....BGM
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 17, 10:55 AM EST, 6 hours 35 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1155 AM EDT MON JUL 17 2006
MIZ047>049-180830-
MIDLAND-BAY-HURON-
1155 AM EDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP BETWEEN 3PM AND
5PM AND THESE WILL INCREASE IN COVERAGE AND INTENSITY DURING THE
EVENING HOURS. SOME OF THESE STORMS COULD BE CAPABLE OF PRODUCING
HAIL TO 1 INCH DIAMETER AND WIND GUSTS TO 60 MPH AS THEY TRACK EAST
SOUTHEAST AROUND 20 MPH. THUNDERSTORMS WILL PASS TO THE SOUTH
BETWEEN 9PM AND MIDNIGHT.
HOT AND HUMID CONDITIONS WILL CONTINUE AGAIN THIS AFTERNOON WITH
TEMPERATURES REACHING THE MID 90S AND HEAT INDICES APPROACHING 100.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING
THROUGH THURSDAY NIGHT.... AND AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
MIZ053>055-060>063-068>070-075-076-082-083-180830-
SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-ST. CLAIR-
LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
1155 AM EDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS LATE THIS AFTERNOON
AND EVENING. SCATTERED THUNDERSTORMS WILL DEVELOP AFTER 5PM AND
THESE WILL INCREASE IN COVERAGE AND INTENSITY DURING THE EVENING
HOURS. SOME OF THESE STORMS COULD BE CAPABLE OF PRODUCING HAIL TO 1
INCH DIAMETER AND WIND GUSTS TO 60 MPH AS THEY TRACK EAST SOUTHEAST
AROUND 20 MPH. THUNDERSTORMS WILL PASS TO THE SOUTH AND DIMINISH
TOWARD MIDNIGHT.
HOT AND HUMID CONDITIONS WILL CONTINUE THIS AFTERNOON WITH HIGH
TEMPERATURE READINGS IN THE MID 90S AND HEAT INDEX VALUES
APPROACHING 100 DEGREES.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE POSSIBLE AGAIN WEDNESDAY EVENING
THROUGH THURSDAY NIGHT... AND AGAIN ON SUNDAY.
.SPOTTER INFORMATION STATEMENT...
DISPATCHERS...PLEASE NOTIFY YOUR EMERGENCY MANAGERS IMMEDIATELY.
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND EVENING.
LCZ422-423-460-LEZ444-LHZ421-422-441>443-462>464-180830-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE-OUTER SAGINAW BAY-INNER SAGINAW BAY-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT AUSTIN TO HARBOR BEACH MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM HARBOR BEACH TO PORT SANILAC MI-
LAKE HURON OFFSHORE BEYOND 5 NM FROM PORT SANILAC TO PORT HURON MI-
1155 AM EDT MON JUL 17 2006
THIS HAZARDOUS WEATHER OUTLOOK IS FOR LAKE ST CLAIR...THE MICHIGAN
WATERS OF LAKE ERIE AND LAKE HURON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
THERE IS A CHANCE OF THUNDERSTORMS LATE THIS AFTERNOON... WITH
STORMS BECOMING MORE WIDESPREAD IN COVERAGE TONIGHT. SOME OF THESE
COULD PRODUCE STRONG WINDS AND HIGH WAVES AS THEY AFFECT THE
AREA.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
SCATTERED THUNDERSTORMS ARE AGAIN POSSIBLE WEDNESDAY EVENING
THROUGH THURSDAY NIGHT... AND AGAIN ON SUNDAY. SMALL CRAFT
CONDITIONS COULD ALSO DEVELOP IN STRENGTHENING NORTH WINDS ON FRIDAY
WITH WAVES POTENTIALLY APPROACHING 6 FEET IN SOUTHERN LAKE HURON
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION MAY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.
YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Event by event
37 thunderstorm wind, 4 lightning, 1 hail. Local standard time, as filed.
Thunderstorm Wind, Midland
- When
- July 17, 5:30 PM EST
- Where
- Midland County, Midland
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $50,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.700, -83.000
A trained spotter reported trees blown down in Midland. A local newspaper article also included a picture of a very large 80 foot honey locust tree lying on top of a home. The tree punched through the back sunroom of the home. A neighbor also lost a 50 foot cherry tree due to the thunderstorm winds. Several other large trees were reported blown down across the city of Midland. Midland County was hit particularly hard. Thousands of customers lost power, with most going without power for 3 to 4 days due to the extent of the tree damage across the region. The road commission responded to 24 calls of trees down across roadways. Midland firefighters responded to 50 storm related calls, most involving downed trees and power lines. The most damage in the city occurred from Nelson Street to the downtown area, and in the area of Nakoma Drive and Jefferson Avenue. At least one vehicle was damaged due to fallen debris. Property damage in the area was roughly estimated at around $50K.
Thunderstorm Wind, Saginaw
- When
- July 17, 5:40 PM EST
- Where
- Saginaw County, 7 mi S of Freeland
- Measured
- 58 kt (67 mph) estimated gust
- Property damage
- $60,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.417, -84.000
A local newspaper reported numerous accounts of trees blown down across Thomas, James, and Saginaw Townships. Several homes were damaged along the Geddes and Thomas road areas. One home sustained significant damage and a destroyed garage. Another Thomas Township home's garage wall bowed out. A fallen tree also destroyed a parked vehicle in James Township. No injuries were reported. Total property damage was roughly estimated at $60K.
Thunderstorm Wind, Saginaw
- When
- July 17, 5:40 PM EST
- Where
- Saginaw County, St Charles
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 43.400, -84.333
A local newspaper article included a picture of a power line and a large maple tree blown down and blocking Hosmer Street near Coal Street in St. Charles.
Thunderstorm Wind, Saginaw
- When
- July 17, 5:42 PM EST
- Where
- Saginaw County, Saginaw Arpt
- Measured
- 57 kt (66 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 43.933, -83.267
Lightning, Saginaw
- When
- July 17, 5:45 PM EST
- Where
- Saginaw County, Saginaw
- Property damage
- $106,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.833, -82.483
Delayed entry. Two and half months after the incident, a newspaper article reported that lightning had caused severe damage to a Church bell tower. Lightning hit the brick spire of a Church's 76 year old bell tower, sending 300 to 400 pounds of broken rocks flying throughout the surrounding neighborhood. It will cost the Church $106K to repair the tower.
Thunderstorm Wind, Saginaw
- When
- July 17, 5:45 PM EST
- Where
- Saginaw County, 2 mi W of Saginaw
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.335, -84.053 (the zone’s center; the record gives no point)
A trained spotter reported several 6 inch diameter limbs down.
Thunderstorm Wind, Saginaw
- When
- July 17, 5:50 PM EST
- Where
- Saginaw County, Merrill
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.333, -83.867
A trained spotter reported several large trees and power lines blown down.
Thunderstorm Wind, Bay
- When
- July 17, 6:00 PM EST
- Where
- Bay County, Bay City
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.117, -83.683
Central dispatch reported trees blown down in Bay City.
Lightning, Midland
- When
- July 17, 6:00 PM EST
- Where
- Midland County, Midland
- Property damage
- $5,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.233, -83.917
Lightning struck a home, sparking a fire. Property damage was roughly estimated at $5K.
Thunderstorm Wind, Saginaw
- When
- July 17, 6:05 PM EST
- Where
- Saginaw County, Burt
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.300, -83.750
A trained spotter reported an 8 inch diameter tree blown down.
Thunderstorm Wind, Tuscola
- When
- July 17, 6:15 PM EST
- Where
- Tuscola County, Fairgrove
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.300, -84.150
Central dispatch reported multiple trees blown down in Fairgrove.
Thunderstorm Wind, Tuscola
- When
- July 17, 6:15 PM EST
- Where
- Tuscola County, Vassar
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.283, -83.800
Central dispatch reported trees blown down in Vassar.
Thunderstorm Wind, Genesee
- When
- July 17, 6:18 PM EST
- Where
- Genesee County, Flushing
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.417, -84.117
A trained spotter estimated thunderstorm wind gusts of 65 mph.
Thunderstorm Wind, Genesee
- When
- July 17, 6:20 PM EST
- Where
- Genesee County, Mt Morris
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.022, -83.707 (the zone’s center; the record gives no point)
A trained spotter reported 15 inch diameter trees blown down along I-475 at Saginaw Rd.
Thunderstorm Wind, Lapeer
- When
- July 17, 6:30 PM EST
- Where
- Lapeer County, Otter Lake
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.933, -82.717
A trained spotter reported a 12 inch diameter tree blown down.
Thunderstorm Wind, Huron
- When
- July 17, 6:30 PM EST
- Where
- Huron County, Port Austin
- Measured
- 57 kt (66 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
Central dispatch reported multiple trees blown down across M-25 in and around Port Austin.
Thunderstorm Wind, Huron
- When
- July 17, 6:45 PM EST
- Where
- Huron County, Caseville
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $25,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.910, -82.855 (the zone’s center; the record gives no point)
A trained spotter reported numerous trees blown down. Docks were twisted and part of a decorative wall of bricks along the Pigeon River collapsed. Several homes were damaged. Total damages in this area were roughly estimated at around $25K. No injuries or deaths were reported.
Thunderstorm Wind, Huron
- When
- July 17, 6:45 PM EST
- Where
- Huron County, Bad Axe
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.683, -83.133
A trained spotter reported trees blown down and estimated wind gusts of 65 mph.
Thunderstorm Wind, Huron
- When
- July 17, 6:50 PM EST
- Where
- Huron County, 7 mi S of Bad Axe
- Measured
- 58 kt (67 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 44.050, -83.000
A local newspaper article included pictures of large trees blown down. At least 10 large evergreen trees, over 30 feet tall, were snapped in half. Branches and pieces of tree trunks were thrown across a residents yard. The home, however, was not damaged. No injuries were sustained.
Thunderstorm Wind, Huron
- When
- July 17, 6:58 PM EST
- Where
- Huron County, Harbor Beach
- Measured
- 85 kt (98 mph) estimated gust
- Property damage
- $75,000
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.800, -83.000
Local newspaper articles reported that the storms left behind a trail of destruction through Harbor Beach, with numerous trees, some very large, ripped from their roots and power lines down through the entire area. The storms left the entire city without power. Many vehicles and structures, including homes, were damaged by fallen debris. Several boats were tossed about and washed ashore on Sand Point. An NWS survey confirmed that this area was struck by a microburst with winds up to 100 MPH. Remarkably, No injuries or deaths were reported. Total property damage in Harbor Beach was estimated at $75K.
Thunderstorm Wind, Sanilac
- When
- July 17, 7:00 PM EST
- Where
- Sanilac County, Lexington
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.217, -83.467
Central dispatch reported several trees and power lines blown down.
Thunderstorm Wind, Sanilac
- When
- July 17, 7:00 PM EST
- Where
- Sanilac County, Forestville
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.000, -83.933
Central dispatch reported multiple trees blown down in Forestville.
Thunderstorm Wind, Huron
- When
- July 17, 7:05 PM EST to 7:15 PM EST
- Where
- Huron County, Port Hope
- Measured
- 85 kt (98 mph) estimated gust
- Reported by
- NWS STORM SURVEY
- Coordinates
- 43.833, -82.650
An NWS survey confirmed trees blown down in a widespread area from Port Hope to Harbor Beach. The survey concluded that the damage was consistent with a microburst producing wind gusts estimated at 80 to 100 mph.
Thunderstorm Wind, Sanilac
- When
- July 17, 7:15 PM EST
- Where
- Sanilac County, 4 mi E of Sandusky
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.517, -83.550
A local newspaper article included a picture of a large tree blown down on top of a vehicle parked next to a home. A camper and pickup truck were also damaged by the fallen tree. Property damage is roughly estimated at $15K. No injuries were reported.
Lightning, Huron
- When
- July 17, 7:24 PM EST
- Where
- Huron County, Harbor Beach
- Property damage
- $200,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.367, -83.583
A local newspaper article included a photograph of a home burned down. The fire was sparked by an electrical line blown down onto the home by thunderstorm winds. The couple was able to escape the home without injury. The value of the home itself was $150K, not including its contents. The couple lost all of their belongings in the fire. Total damages were roughly estimated at $200K.
Hail, Saginaw
- When
- July 17, 7:35 PM EST
- Where
- Saginaw County, Merrill
- Measured
- 1.75 in hail
- Reported by
- GENERAL PUBLIC
- Coordinates
- 43.267, -82.533
The public reported golf ball size hail in Merrill.
Thunderstorm Wind, Shiawassee
- When
- July 17, 9:15 PM EST
- Where
- Shiawassee County, Countywide
- Measured
- 55 kt (63 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.400, -84.333
Central dispatch reported trees blown down across the county.
Thunderstorm Wind, Genesee
- When
- July 17, 9:44 PM EST
- Where
- Genesee County, 3 mi S of Flint
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- FIRE DEPT/RESCUE SQUAD
- Coordinates
- 42.950, -84.133
Local firefighter reported a telephone pole blown down.
Thunderstorm Wind, Oakland
- When
- July 17, 9:45 PM EST
- Where
- Oakland County, Highland
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.983, -83.683
Central dispatch reported a tree blown down.
Thunderstorm Wind, Oakland
- When
- July 17, 9:50 PM EST
- Where
- Oakland County, White Lake
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.667, -82.617
Law enforcement reported a large tree limb down.
Thunderstorm Wind, Livingston
- When
- July 17, 9:50 PM EST
- Where
- Livingston County, Howell
- Measured
- 55 kt (63 mph) estimated gust
- Property damage
- $8,000
- Reported by
- NEWSPAPER
- Coordinates
- 43.600, -83.883
A local newspaper reported several trees blown down in Howell and included a picture of a work van pinned beneath the trunk of a large tree on Barnard Street. Total damage to the vehicle was roughly estimated at $8K.
Thunderstorm Wind, Oakland
- When
- July 17, 9:51 PM EST
- Where
- Oakland County, Rochester Hills
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.683, -83.550
Law enforcement reported a tree blown down.
Thunderstorm Wind, Macomb
- When
- July 17, 9:52 PM EST
- Where
- Macomb County, Disco
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- BROADCAST MEDIA
- Coordinates
- 42.633, -83.600
Broadcast media reported a tree blown down.
Thunderstorm Wind, Oakland
- When
- July 17, 10:01 PM EST
- Where
- Oakland County, Commerce
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.617, -84.233
Law enforcement reported a tree blown down.
Thunderstorm Wind, Washtenaw
- When
- July 17, 10:15 PM EST
- Where
- Washtenaw County, Dexter
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- NEWSPAPER
- Coordinates
- 42.583, -83.483
A local nespaper article reported that 3 trees that had blown down were removed from area roadways and seven others were attended to as well.
Thunderstorm Wind, Washtenaw
- When
- July 17, 10:25 PM EST
- Where
- Washtenaw County, 6 mi ESE of Dexter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $15,000
- Reported by
- NEWSPAPER
- Coordinates
- 42.600, -83.933
A local newspaper article reported a tree blown down across Newport Road near M-14 and another larger tree, about 3 feet in diameter, blown down on part of a house being renovated. No injuries were reported. Property damage was roughly estimated at $15K.
Thunderstorm Wind, Lenawee
- When
- July 17, 10:30 PM EST
- Where
- Lenawee County, Tecumseh
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 42.683, -83.033
Central dispatch reported several trees blown down.
Thunderstorm Wind, Washtenaw
- When
- July 17, 10:30 PM EST
- Where
- Washtenaw County, 5 mi SE of Dexter
- Measured
- 52 kt (60 mph) estimated gust
- Property damage
- $20,000
- Reported by
- NEWSPAPER
- Coordinates
- 41.917, -84.317
A local newspaper article reported that the top 20 feet of a tree was blown down, crashing through the roof and into the kitchen of a home on Dolph Drive near Jackson Road. The residents of the home narrowly escaped injury. Property damage was roughly estimated at $20K.
Thunderstorm Wind, St. Clair
- When
- July 17, 10:30 PM EST
- Where
- St. Clair County, St Clair
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 42.083, -83.350
Trained spotter reported an 8 inch diameter tree limb down.
Thunderstorm Wind, Lenawee
- When
- July 17, 10:35 PM EST
- Where
- Lenawee County, Rollin
- Measured
- 53 kt (61 mph) estimated gust
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 43.533, -84.083
Central dispatch reported several trees blown down.
Thunderstorm Wind, Monroe
- When
- July 17, 10:45 PM EST
- Where
- Monroe County, 3 mi NE of Carleton
- Measured
- 54 kt (62 mph) estimated gust
- Reported by
- TRAINED SPOTTER
- Coordinates
- 43.067, -83.833
Trained spotter reported 20 inch diameter trees blown down.
Lightning, Wayne
- When
- July 17, 11:01 PM EST
- Where
- Wayne County, 2 mi NE of Highland Park
- Deaths
- 1 direct, 0 indirect
- Injuries
- 1 direct, 0 indirect
- Reported by
- BROADCAST MEDIA
- Coordinates
- 43.417, -82.750
A couple was struck by lightning after taking shelter from the rain under a tree at 2301 EST in Krainz Park near East Hildale and Justine on Detroit's east side. The pair was taken to Detroit Receiving Hospital, where the 44 year old woman was later pronounced dead. The 2nd person, a 46 year old male, survived but was initially in temporary serious condition at the hospital.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Lightning
- A lightning strike that killed, injured or caused damage.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Heat in Oklahoma, July 17 to 21, 20063 deaths · 25 events
- Tornado and Heat in Iowa, July 17, 20061 death · $1.2 million · F0 · 15 events
- Hail and Damaging Winds in Michigan, July 17 to 18, 20061 injured · $1.4 million · 2 in hail · 28 events
- Heat in Missouri, July 17 to 20, 200612 injured · 24 events
- Flash Flooding and Hail in Michigan, July 17, 2006$385,000 · 2.5 in hail · 43 events
- Hail and Damaging Winds in Illinois, July 17, 2006$311,000 · 60 kt wind · 33 events
- Hail and Damaging Winds in Wisconsin, July 17, 2006$192,000 · 1 in hail · 28 events
- Hail and Damaging Winds in Iowa, July 17, 2006$154,000 · 1.75 in hail · 31 events
- Lightning Strike in Colorado, July 17, 20067 injured · 1 event
- Hail and Damaging Winds in Wisconsin, July 17, 2006$60,000 · 2 in hail · 15 events
- Hail and Damaging Winds in Illinois, July 17, 2006$55,000 · 1 in hail · 13 events
- Hail and Damaging Winds in Texas, July 17, 2006$75,000 · 74 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5527567, 5526316, 5526317, 5524978, 5526337, 5527571, 5527572, 5522706, 5526318, 5527573, 5527569, 5527574, 5527568, 5527575, 5526299, 5527570, 5527576, 5527577, 5526315, 5526297, 5526300, 5526307, 5526298, 5526314, 5526319, 5526301, 5526302, 5526303, 5526304, 5526308, 5526311, 5526309, 5526305, 5526310, 5526320, 5526321, 5526306, 5526322, 5526361, 5526312, and more.